See the 2022 Women in Business Magazine

The holidays and GERD: Warning signs and tips for prevention

By Brittany Anderson

Another Thanksgiving has passed and Christmas is coming up, which means for the next several weeks many of us will continue to indulge in all kinds of holiday treats, but these can sometimes cause some intestinal discomfort that is common, but preventable. 

GERD, or gastroesophageal reflux disease, occurs when stomach acid flows back into the esophagus, the tube connecting the mouth and stomach. This backwash can irritate the lining of the esophagus, causing symptoms like a burning sensation in the chest, sour tasting backwash and upper abdominal pain. 

It sounds scary, but is actually incredibly common. Dr. Rajesh Shah of Baylor Scott & White says that GERD is an “umbrella term,” encompassing other issues like acid reflux, heartburn and regurgitation.

Fried, fatty or spicy foods along with alcohol and caffeine are often consumed at an all-time high during the holidays, but unfortunately, can contribute to GERD symptoms. These, combined with overeating/eating large portions and lying down shortly after eating, can exacerbate symptoms. 

Dr. Shah noted that there are some warning signs of being predisposed for GERD: experiencing abnormal heartburn, food getting caught or stuck when swallowing, experiencing unusual weight loss, vomiting, or if there is a history of family intestinal problems, like esophagus cancer or stomach cancer. 

Experiencing acid reflux and heartburn more than twice a week may indicate GERD, but even a one-off experience — like around the holidays — can bring discomfort. Be sure to enjoy all of your holiday treats this year, but if you feel reflux or heartburn coming on, there are a few tips and tricks to help:

• Everyone loves a post-holiday meal nap, but doing so could cause GERD symptoms. Try to avoid lying down within two to three hours of eating; when you are ready to sleep, opt for sleeping at an incline to lessen any symptoms. 

• Be mindful of your food portions and avoid eating too much within a short period of time.

• Look for over-the-counter medicine like antacids, proton pump inhibitors (PPIs) or Histamine-2 (H2) blockers to help relieve any symptoms. If symptoms persist or worsen, Dr. Shah suggests seeking help from a gastroenterologist.

About Author

Brittany Anderson graduated from Texas State University in August 2020 with a bachelor's degree in journalism. She previously worked at KTSW 89.9, Texas State University's radio station, for nearly two years in the web content department as a writer and assistant manager. She has reported for the Hays Free Press/News-Dispatch since July 2021.

Comments are closed.